It's been a year

Well they do say time flies when you're having fun! Bitter laugh.

When you're a teacher and things get measured in terms and half terms it's easy to suddenly go "oh wow it was just before half term when..."and that's what's happened to me this morning as I fumble with clothes and shuffle about staring at my wrist. So where am I?

Well I'm less scared in many ways. Still scared but not in the "oh my god what has happened why can't i walk" way of a year ago.

And I'm in considerably better shape - but as always with questions and far far from how I was BEFORE.

And I'm usually not crying. But still am quite often.

And I have sort of got used to not drinking very much but boy I'm really angry about that!

And maybe I'm a bit less angry these days. Hard to admit for a cynical old cow like me but I think counselling helped that.

And there have been whole days - weeks even- when I've hardly thought about IT.

Sadly Not this week.

And i know about this place - my refuge for all the worries and questions and for which I am eternally grateful!!!

So you didn't think you'd get away without a question did you?

Is there anyone out there on MTX and prednisolone who has found that while the MTX works like a charm when you are on a certain dose of pred that as you try to reduce you get to a certain point and it seems just not to be able to hold it any more? This is my second time round and it's happening again. What should I do?whatbdid you do? Any answers gratefully received as always!

Thanks to all. What shall I do to mark my anniversary?

10 Replies

oldestnewest
  • Have a very large drink !

  • Sending you a big hug 🤗 as I have no experience of MTX and pred yet. Am sure you will get more help from others soon. 💐💐

  • There are several people on here who have never managed to taper off the pred completely, so maybe they'll pop in to tell you their story.

    But, the first year is usually the worst. So onward & upward and hopefully this time next year you'll be in far better state. I celebrated my anniversary by taking a large box of chocolates into the rheumy team reception at my hospital as I was so grateful for them turning from a whimpering, immobile lump into a nearly fully functioning human being.

  • Think there are a number of schools of thought regarding the difficulty of reducing corticosteroids.

    One is that reducing too quickly somehow causes a flare (not convinced).

    Another is that the disease is merely 'masked' (but still active) by the pred and re-emerges as the level of pred drops below a certain level.

    And another is that reducing it too quickly causes some kind of rebound effect that is a set of symptoms very similar to RA but directly caused by the 'sudden' drop in cortisone levels in the body.

    I don't think it is very well understood how exactly pred has the effect that it does on inflammation, or for that matter why it causes the side-effects it does, and it's quite a long list of side-effects.

    I was on MTX and (ultimately a low dose of) pred for years, so much so that my rheumy thought I'd struggle to ever get off it completely, as he suspected my adrenal gland would have given up. So I just did it really, really slowly and eventually managed to stop. We're talking 1/2mg reduction every 3rd day, hold for a week or two (until feeling 'normal'), then reduce by 1/2mg 2 days out of 3, hold for a week or 2 etc etc. Took me months to get down even from a 5mg 'maintenance' dose.

    MTX I was allowed to stop as the side-effects were 'challenging' and now manage on humira.

    That and beer 😀

    Ade

  • When I was diagnosed I was put on pred and it took 12 years and Enbrel injections to get me off it. And two hip replacements. When they did finally reduce it we were reducing it very slowly like Ade said above. When I flared 6 years ago my gp put me on a short course for a week to see if it would kick the flare, the day after I took my last dose I was in agony again by the evening (which happened to be Christmas day) I ended up at the walk in centre on boxing day morning when they gave me more. I managed to get in to see the rheumatology nurse between the Christmas and new year and they changed my biologic to Humira. Again they had to wean me off the steroids. I was on leflunomide the whole time and mtx was added when i was on the enbrel. So I guess what I'm saying is reduce steroids very slowly. But it is also possible that the mtx isn't enough to control your RA completely. Thank god it's only 1 day until half term! I love my Reception class but they are very tiring! ☺

  • I've taken MTX for over 35 years and taken steroids, A.C.T.H. or Prednisolone on and off for 46 years (dx 1971). I'd like to come off Prednisolone completely, but, like you, can't do without my daily fix.

  • On diagnosis a year ago I was on 40mg pred. - prescribed by my Gp after I'd refused to leave the surgery until he gave me something for my extreme pain! Urgent rheumy appointment 10 days later and my pain was minimal. Put on mtx and hydroxychloroquine and told to reduce steroids by 5 mg every few weeks. By July app this was down to 5mg and then further reduced by 1 mg a month till right off it by Oct.

    This has worked well for me but steroids seem to be a very personal thing and I know from other sufferers that this is by no means the answer for everyone.

    Sending gentle hugs 🤗

  • I've had RA for13 years and I've been on various levels of pred for much of that time. I'm on 20mg of mtx and 7.5mg of pred. I agree that they work well together, but for me, when I get down to 5mg my hands in particular are much worse. I also have difficult asthma and bronchiecstasis so the pred helps there too. I have been trying to get the pred down for a long time, very, very slowly, but 7.5mg is the lowest I can manage, and I'm still in quite a lot of pain. I have now seen an endocrinologist and am waiting for a test to see if my body is still producing cortisol.

    Strangely, last Thursday I had a steroid injection in my ankle. So far it's done nothing for my ankle, but my hands were totally pain free for about 3 days! I'd forgotten what it was like!

    This is a bit of a rambling messag!

  • Hey there!!! I too am a teacher and I just got diagnosed fairly recently with RA. I actually started taking pred in October when I totally would start crying just thinking about walking...or doing anything really. Prednisone is a magic little pill and for a while I was pain free and I thought that the pain wouldn't come back, but with the tapering down the pain returned...not as severe...but I started feeling discomfort in my hips and knees occasionally. Also I have quite a noticeable amount of hair loss...I'm hoping this is just temporary side effect as I always had a very full head of hair...can't say much about methotrexate at the moment because I've only taken one dose of it so far, but it's been a good week so nothing bad is happening I guess. My question to you would be: do you ever feel overwhelmed at school, in class, during the long day especially while you're in pain and have brain fog? Do you ever get to the point where you just want to stay at home for a while and get it together? How do you manage?

  • Hi Isabella

    The answer is yes I do get overwhelmed. When it all began a year ago I was in a really bad state and could hardly believe that I would even be able to continue working - a disaster as the children and the main bread winner. To make matters worse we had a new head due to start in September who was an unknown quantitiy with no loyalty to me.

    I made an arrangement with my head at the time to go down a bit on the pay scale for my management post and my deputy to go up a bit So I would feel less guilt about letting her take some of the strain. I have now decided that i am going to go down to 4 days for a year in September. Not permanently but just to give me a bit of a break because i get so tired by the end of each half term. Maybe keep this in mind as an option?

    I am starting to realise what a long road this is. At the moment I am stuck in a pattern of feeling better for a while then down hill again - at the moment it's all down hill! I am hoping for a period of stability but not there yet...

    Bon

    X

You may also like...